Florida, 2011

Damaging Wind in Florida, November 16, 2011

November 16, 2011 · NWS JAX · 1 event in 1 county or zone

A pre-frontal squall line moved across southeast Georgia around 8 pm local time. Widespread wind damage occurred from Coffee county to Ware county in isolated severe cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line moved across southeast Georgia around 8 pm local time. Widespread wind damage occurred from Coffee county to Ware county in isolated severe cells. An EF1 tornado produced damage about 5 miles SSE of Dixie Union in Ware County. The previous day, record high temperatures were set across north Florida due to strong warm air advection ahead of the front. A strong low level jet moved across the area overnight behind the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 16, 9:11 PM EST, 49 minutes earlier.

Area forecast discussion, Nov 16, 9:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
911 PM EST WED NOV 16 2011

.UPDATE...

A NORTHEAST TO SOUTHWEST ORIENTED LINE OF STORMS JUST AHEAD OF
A SURFACE COLD FRONT IS MOVING EAST ACROSS SOUTHEAST GA AT THE
MOMENT. THE SOUTHERN END OF THIS LINE IS EXPECTED TO WEAKEN OVER
NORTHEAST FLORIDA...LEAVING FOCUS FOR STRONGER STORMS OVER
SOUTHEAST GEORGIA. THE SURFACE COLD FRONT ITSELF WILL CROSS THE
FORECAST AREA EARLY THURSDAY.

&&

.AVIATION...

SHOWERS AND STORMS CAN BE EXPECTED AT AREA TERMINALS
TONIGHT...AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THESE
STORMS COULD PRODUCE A STRONG TO SEVERE STORM. AND AN ISOLATED
TORNADO IS POSSIBLE IN SOUTHEAST GA. RESTRICTIONS CAN BE EXPECTED
THROUGH THE OVERNIGHT PERIOD AT AREA TAF SITES. THE FRONT ITSELF
WILL THEN CROSS AREA TERMINALS EARLY THURSDAY MORNING. WINDS WILL
BE BECOME GUSTY FOLLOWING THE FRONTAL PASSAGE. CONDITIONS WILL
GRADUALLY IMPROVE TO VFR DURING THE AFTERNOON HOURS.

&&

.MARINE...

LINE OF GUSTY STORMS WILL MOVE ACROSS AREA WATERS TONIGHT...AHEAD
OF APPROACHING COLD FRONT. THE FRONT ITSELF WILL CROSS AREA WATERS
LATE THURSDAY MORNING.

RIP CURRENTS: AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED TO
CONTINUE THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  63  72  39  62 /  90  20   0   0
SSI  66  75  50  62 /  50  40  10  10
JAX  67  77  46  64 /  50  50  10  10
SGJ  68  78  55  67 /  40  50  10  20
GNV  66  78  46  68 /  50  50   0  10
OCF  66  80  47  71 /  50  50  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 3 PM THURSDAY TO 6 AM EST SATURDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FROM 7 PM THURSDAY TO 1 AM EST SATURDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
     TO FLAGLER BEACH FL OUT 20 NM.

&&

STRUBLE/SANDRIK
Hazardous weather outlook, Nov 16, 8:15 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
815 PM EST WED NOV 16 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-170930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
815 PM EST WED NOV 16 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEASTERN GEORGIA UNTIL 200
AM...

.DAY ONE...TONIGHT...

A COLD FRONT WILL APPROACH THE AREA TONIGHT BRINGING A LINE OF
THUNDERSTORMS ACROSS THE AREA. SOME STORMS MAY BE SEVERE ACROSS
SOUTHEAST GEORGIA AND THE SUWANNEE VALLEY AND MAY BE CAPABLE OF
PRODUCING GUSTY WINDS UP TO 70 MPH AND HAIL UP TO 2 INCHES IN
DIAMETER. ISOLATED TORNADOES ARE ALSO BE POSSIBLE IN AND NEAR THE
WATCH AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SANDRIK

In the hours before

Local storm report, Nov 16, 7:59 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
759 PM EST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     SW AMBROSE              31.59N 83.01W
11/16/2011                   COFFEE             GA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED TREES DOWN ON HIGHWAY 32W
            ABOUT 1 MILE EAST OF THE COUNTY LINE. DEBRIS WAS IN THE
            HIGHWAY AND THE EMA DIRECTOR WAS ENROUTE.

&&

SANDRIK
Local storm report, Nov 16, 8:30 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
830 PM EST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     SE AMBROSE              31.59N 83.01W
11/16/2011                   COFFEE             GA   EMERGENCY MNGR

            THE EMERGENCY MANAGEMENT REPORTED THAT THE TREES DOWN ON
            HIGHWAY 32 WEST 1 MILE EAST OF THE COUNTY LINE WAS CAUSED
            BY STRAIGHT LINE WINDS OR A MICROBURST.

&&

PP
Local storm report, Nov 16, 8:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 PM EST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     4 NNW HOMERVILLE        31.09N 82.79W
11/16/2011                   CLINCH             GA   911 CALL CENTER

            THE 911 CENTER REPORTED A TREE BLOWN DOWN ON A POWERLINE
            JUST OFF OF 441 NORTH NEAR HOMERVILLE. THE TIME GIVEN WAS
            BASED ON RADAR.

&&

PP
Local storm report, Nov 16, 9:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
908 PM EST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     4 NW WAYCROSS           31.25N 82.40W
11/16/2011  M41 MPH          WARE               GA   AWOS

            WAYCROSS AWOS REPORTED A WIND GUST OF 41 MPH.

&&

SEP
Special weather statement, Nov 16, 9:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
932 PM EST WED NOV 16 2011

GAZ136-152>154-170330-
BRANTLEY-GLYNN (COASTAL)-GLYNN (INLAND)-WAYNE-
932 PM EST WED NOV 16 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE...
BRANTLEY AND GLYNN COUNTIES FOR STRONG WINDS AND FREQUENT
LIGHTNING VALID UNTIL 1030 PM EDT...

A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE INTO THE
EASTERN WAYNE AND BRANTLEY COUNTY AREAS THROUGH 1000 PM AND INTO
GLYNN COUNTY BETWEEN 1000 AND 1030 PM THIS EVENING. BRIEF
DOWNPOURS...GUSTY WINDS OF 45 TO 55 MPH...HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED AS THE LINE MOVES EAST ACROSS THESE
COUNTIES.

TORNADO WATCH 892 IS IN EFFECT UNTIL 200 AM BE ALERT FOR POSSIBLE
WARNINGS AS THE STORMS APPROACH YOUR AREA. REMEMBER TORNADOES ARE
POSSIBLE IN AND NEAR THE WATCH AREA.

SANDRIK
Local storm report, Nov 16, 9:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
942 PM EST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     5 S DIXIE UNION         31.27N 82.47W
11/16/2011                   WARE               GA   911 CALL CENTER

            THE 911 CALL CENTER REPORTED TREES DOWN ALONG LOVETT ROAD
            IN WARESBORO. TIME IS ESTIMATED FROM RADAR.

0845 PM     TSTM WND DMG     5 NW WAYCROSS           31.27N 82.41W
11/16/2011                   WARE               GA   911 CALL CENTER

            THE 911 CALL CENTER REPORTED TREES DOWN ALONG US-1 NEAR
            WAYCROSS. TIME IS ESTIMATED FROM RADAR.

0845 PM     TSTM WND DMG     4 SSE DIXIE UNION       31.28N 82.43W
11/16/2011                   WARE               GA   911 CALL CENTER

            THE 911 CALL CENTER REPORTED DAMAGE TO ROOFS IN THE
            PALMETTO SUBDIVISION NEAR CAMERON LANE AND US-1. TIME IS
            ESTIMATED FROM RADAR.

&&

SEP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
November 16, 10:00 PM EST
Where
Hamilton County, 2.48 mi WNW of West Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.490, -83.170

Damage was reported to a shed and shingles were torn off of a home at 4976 NW 42nd Place. Several trees were blown down with numerous potted plants knocked down. A 3/4 inch thick plywood panel was thrown 30 ft. The time of the event was based on radar. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350317.